Seizures (convulsions or fits) during anaesthesia in tigers are usually caused by the ketamine or tiletamine used in induction. Other causes include hyperthermia, some poisons (eg organochlorines), viral infections such as canine distemper, meningitis, low blood sugar and some types of brain damage. Although alarming to watch they do not generally cause harm to the tiger, and tend not to be prolonged. However, they can lead to hyperthermia.
Seizures are generally characterised by violent, involuntary contractions or spasms of voluntary muscles, sometimes involving the whole body. The legs are usually held in rigid extension, with jaws open or slowly chattering.
- Move any sharp or hard objects away from the animal to reduce potential for trauma. DO NOT attempt to move the tiger
- Give 5 – 10mg diazepam or midazolam by intravenous injection, slowly in the case of diazepam. Midazolam can be given rapidly. Repeat if the seizures do not cease.
- Monitor the rectal temperature. If hyperthermic treat accordingly.